Vol. 302, No. 1, 2019

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
A characterization of Fuchsian actions by topological rigidity

Kathryn Mann and Maxime Wolff

Vol. 302 (2019), No. 1, 181–200

We give a simple proof that any rigid representation of π1(Σg) in Homeo+(S1) with Euler number at least g is necessarily semiconjugate to a discrete, faithful representation into PSL(2, ). Combined with earlier work of Matsumoto, this precisely characterizes Fuchsian actions by a topological rigidity property. We have proved this result in greater generality, but with a much more involved proof, in arxiv:1710.04902.

rigidity, geometricity, Euler class, surface group actions on the circle
Mathematical Subject Classification 2010
Primary: 20H10, 37E10, 37E45, 57S25, 58D29
Received: 9 March 2018
Revised: 16 January 2019
Accepted: 21 January 2019
Published: 5 November 2019
Kathryn Mann
Department of Mathematics
Cornell University
Ithaca, NY
United States
Maxime Wolff
Sorbonne Université
Université Paris Diderot
CNRS, Institut de Mathématiques de Jussieu-Paris Rive Gauche, IMJ-PRG